Revista Matemática Iberoamericana

Which values of the volume growth and escape time exponent are possible for a graph?

Martin T. Barlow

Full-text: Open access

Abstract

Let $\Gamma=(G,E)$ be an infinite weighted graph which is Ahlfors $\alpha$-regular, so that there exists a constant $c$ such that $c^{-1} r^\alpha\le V(x,r)\le c r^\alpha$, where $V(x,r)$ is the volume of the ball centre $x$ and radius $r$. Define the escape time $T(x,r)$ to be the mean exit time of a simple random walk on $\Gamma$ starting at $x$ from the ball centre $x$ and radius $r$. We say $\Gamma$ has escape time exponent $\beta>0$ if there exists a constant $c$ such that $c^{-1} r^\beta \le T(x,r) \le c r^\beta$ for $r\ge 1$. Well known estimates for random walks on graphs imply that $\alpha\ge 1$ and $2 \le \beta \le 1+\alpha$. We show that these are the only constraints, by constructing for each $\alpha_0$, $\beta_0$ satisfying the inequalities above a graph $\widetilde{\Gamma}$ which is Ahlfors $\alpha_0$-regular and has escape time exponent $\beta_0$. In addition we can make $\widetilde{\Gamma}$ sufficiently uniform so that it satisfies an elliptic Harnack inequality.

Article information

Source
Rev. Mat. Iberoamericana, Volume 20, Number 1 (2004), 1-31.

Dates
First available in Project Euclid: 2 April 2004

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1080928418

Mathematical Reviews number (MathSciNet)
MR2076770

Zentralblatt MATH identifier
1051.60071

Subjects
Primary: 60J05: Discrete-time Markov processes on general state spaces
Secondary: 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60] 82C41: Dynamics of random walks, random surfaces, lattice animals, etc. [See also 60G50]

Keywords
graph random walk volume growth anomalous diffusion

Citation

Barlow, Martin T. Which values of the volume growth and escape time exponent are possible for a graph?. Rev. Mat. Iberoamericana 20 (2004), no. 1, 1--31. https://projecteuclid.org/euclid.rmi/1080928418


Export citation

References

  • Barlow, M. T.: Diffusions on fractals. In Lectures on probability theory and statistics (Saint-Flour, 1995), 1-121. Lecture Notes in Math. 1690. Springer, Berlin, 1998.
  • Barlow, M. T. and Bass, R. F.: Brownian motion and harmonic analysis on Sierpinski carpets. Canad. J. Math. 51 (1999), 673-744.
  • Barlow, M. T. and Bass, R. F.: Random walks on graphical Sierpinski carpets. In Random walks and discrete potential theory (Cortona, 1997), 26-55. Sympos. Math. 39. Cambridge Univ. Press, Cambridge, 1999.
  • Barlow, M., Coulhon, T. and Grigor'yan, A.: Manifolds and graphs with slow heat kernel decay. Invent. Math. 144 (2001), 609-649.
  • Barlow, M. T. and Hambly, B. M.: Transition density estimates for Brownian motion on scale irregular Sierpinski gaskets. Ann. Inst. H. Poincaré Probab. Statist. 33 (1997), no. 5, 531-557.
  • Barlow, M. T. and Perkins, E. A.: Symmetric Markov chains on $\mathbbZ^d$: how fast can they move? Probab. Theory Related Fields 82 (1989), 95-108.
  • Bourdon, M. and Pajot, H.: Poincaré inequalities and quasiconformal structure on the boundary of some hyperbolic buildings. Proc. Amer. Math. Soc. 127 (1999), 2315-2324.
  • Carne, T. K.: A transmutation formula for Markov chains. Bull. Sci. Math. (2) 109 (1985), 399-405.
  • Delmotte,T.: Parabolic Harnack inequality and estimates of Markov chains on graphs. Rev. Mat. Iberoamericana 15 (1999), 181-232.
  • Delmotte,T.: Graphs between the elliptic and parabolic Harnack inequalities. Potential Anal. 16 (2002), 151-168.
  • Doyle P. G. and Snell, J. L.: Random walks and electric networks. Carus Mathematical Monographs 22. Math. Assoc. America, 1984.
  • Grigor'yan, A. A.: The heat equation on noncompact Riemannian manifolds. Math. USSR-Sb. 72 (1992), 47-77.
  • Grigor'yan, A. and Telcs, A.: Sub-Gaussian estimates of heat kernels on infinite graphs. Duke Math. J. 109 (2001), 451-510.
  • Grigor'yan, A. and Telcs, A.: Harnack inequalities and sub-Gaussian estimates for random walks. Math. Ann. 324 (2002), no. 3, 521-556.
  • Hebisch, W. and Saloff-Coste, L.: On the relation between elliptic and parabolic Harnack inequalities. Ann. Inst. Fourier (Grenoble) 51 (2001), 1437-1481.
  • Heinonen, J. and Semmes, S.: Thirty-three yes or no questions about mappings, measures and metrics. Conform. Geom. Dyn. 1 (1997), 1-12.
  • Jones, O. D.: Transition probabilities for the simple random walk on the Sierpinski graph. Stochastic Process Appl. 61 (1996), 45-69.
  • Kesten, H.: Subdiffusive behavior of random walks on a random cluster. Ann. Inst. H. Poincaré Probab. Statist. 22 (1986), 425-487.
  • Kusuoka, S.: A diffusion process on a fractal. In Probabilistic methods in mathematical physics (Katata/Kyoto, 1985), 251-274. Academic Press, Boston, MA, 1987.
  • Laakso, T. J.: Ahlfors $Q$-regular spaces with arbitrary $Q>1$ admitting weak Poincaré inequality. Geom. Funct. Anal. 10 (2000), 111-123.
  • Saloff-Coste, L.: A note on Poincaré, Sobolev, and Harnack inequalities. Internat. Math. Res. Notices (1992), no. 2, 27-38.
  • Telcs, A.: Random walks on graphs, electric networks and fractals. Probab. Theory Related Fields 82 (1989), 435-451.
  • Telcs, A.: Local sub-Gaussian transition probability estimates, the strongly recurrent case. Electron. J. Probab. 6 (2001), 1-33.
  • Tetali, P.: Random walks and the effective resistance of networks. J. Theoret. Probab. 4 (1991), 101-109.
  • Varopoulos, N. Th.: Long range estimates for Markov chains. Bull. Sci. Math. (2) 109 (1985), 225-252.